Alert archive / Minnesota / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Sioux Falls, SD

July 5, 2010Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Jul 5, 2010, 4:34 PM CDT for Pipestone County, Rock County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2010, 4:34 PM CDT (21:34 UTC)
Expired
Jul 5, 2010, 5:35 PM CDT
In force
61 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WGUS53 KFSD 052134
FFWFSD
MNC117-133-060030-
/O.NEW.KFSD.FF.W.0029.100705T2134Z-100706T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT MON JUL 5 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 730 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 1   
  TO 2 INCHES OF RAIN WILL FALL OVER THE WARNED AREA IN LESS THAN
  1 HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LUVERNE...PIPESTONE...BEAVER CREEK...BLUE MOUNDS STATE PARK...
  EDGERTON...HARDWICK...HOLLAND...JASPER...PIPESTONE NATIONAL
  MONUMENT...RUTHTON...TROSKY AND WOODSTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4355 9606 4355 9646 4420 9646 4420 9607

$$

LIEBL
1 follow-up statement
528 
WGUS73 KFSD 052235
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT MON JUL 5 2010

MNC117-133-052241-
/O.CAN.KFSD.FF.W.0029.000000T0000Z-100706T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIPESTONE MN-ROCK MN-
535 PM CDT MON JUL 5 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ROCK AND PIPESTONE
COUNTIES IS CANCELLED...

THE FLASH FLOOD THREAT HAS ENDED. STORMS WEAKENED AS THEY MOVED ACROSS
THE AREA...AND ARE NO LONGER A THREAT TO PRODUCE FLASH FLOODING. 


IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN SIOUX FALLS.

LAT...LON 4355 9606 4355 9646 4420 9646 4420 9607

$$

LIEBL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:00 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON JUL 5 2010

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING PRETTY MUCH AS
EXPECTED...JUST A BIT MORE COVERAGE. EVERY CELL HAS DISPLAYED
ATTRIBUTES OF HEAVY RAINERS VERSUS HAILERS WITH MOST IF NOT ALL OF
THE 50+ DBZ FOUND BELOW 20 KFT. FREEZING LEVEL AROUND 15 KFT. HAVE
ALSO HAD REPORTS OF A FEW FUNNEL CLOUDS FROM DEVELOPING CELLS AND
THIS SEEMS TO MAKE SENSE WITH A SFC TO 3KM CAPE AROUND 150 J/KG AND
A WEAK AXIS OF VORTICITY FROM NW IA INTO SW MN. THE SHALLOW AND DEEP
LAYER SHEAR IS VERY WEAK SO DO NOT EXPECT ANY OF THESE FUNNELS TO
DEVELOP INTO TORNADOES. A COUPLE OF THE CELLS HAVE DISPLAYED A WEAK
ROTATIONAL COUPLET WITH THEM IN THE LOW LEVELS BUT NOTHING WORTH
WARNING ON. SO...WILL KEEP MID RANGE POPS IN PLACE THROUGH THE
AFTERNOON AND EVENING OVER THE SOUTHEAST TWO THIRDS OF THE CWA WITH
A MOIST ATMOSPHERE AND SOME UPPER LEVEL SUPPORT SWINGING THROUGH.
LOWS IN THE LOWER TO MID 60S SEEMS REASONABLE GIVEN EXPECTED CLOUD
COVER AND DEW POINTS. /08

TUESDAY LOOKING PRETTY UNEVENTFUL DURING MUCH OF THE DAY WITH WAVE
EXITING IN THE EAST EARLY IN THE MORNING...LEADING TO PARTLY TO
MOSTLY SUNNY SKIES AND SLIGHTLY WARMER TEMPERATURES...IN THE LOWER
TO MID 80S...AND MODERATE HUMIDITY WITH DEWPOINTS IN THE MID AND
UPPER 60S. WITH A FRONTAL BOUNDARY MEANDERING OVER OUR FAR
WEST...MAY SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP IN OUR
NORTHWEST BY LATE AFTERNOON. BETTER CHANCE OF STORMS WILL OCCUR BY
TOMORROW EVENING INTO TUESDAY NIGHT AS THETA E ADVECTION AND
CONVERGENCE INCREASES ALONG THE FRONT. COULD SEE A FEW SEVERE STORMS
IN THE LATE AFTERNOON OR EVENING WITH INCREASING SHEAR AND MID LEVEL
LAPSE RATES IN THE VICINITY OF THE FRONT...AND CAPE VALUES AROUND
1500 TO 2000 J/KG OVER THAT AREA. THE BOUNDARY WILL MOVE ONLY VERY
SLOWLY EASTWARD LATE TUESDAY NIGHT INTO WEDNESDAY...AND WITH FORCING
NOT AS GOOD...THERE WILL BE A LESSER CHANCE OF SHOWERS AND
THUNDERSTORMS AS THE SYSTEM TRACKS TO THE EAST. WITH CLOUDS/POSSIBLE
SHOWERS AND THE SLIGHTLY COOLER AIRMASS BEHIND THE FRONT...HIGHS ON
WEDNESDAY WILL BE IN THE UPPER 70S TO LOWER 80S.

THE REMAINDER OF THE WEEK INTO THE EARLY PART OF THE WEEKEND IS
LOOKING TO BE DRY AS THE TROUGH OVER THE CENTRAL U.S. AT MIDWEEK
PUSHES TO THE EAST...PUTTING OUR AREA INTO A NORTHWESTERLY UPPER
LEVEL FLOW. HIGHS FOR THURSDAY AND FRIDAY LOOK TO BE IN THE LOWER
80S WITH LOWS IN THE UPPER 50S TO LOWER 60S. NEXT POSSIBILITY FOR
SHOWERS/THUNDERSTORMS WILL BE LATER ON SATURDAY WITH THE NEXT
SYSTEM...THOUGH MODELS HAVE USUAL TIMING/PLACEMENT ISSUES THIS FAR
OUT.  /JM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS...BETTER CHANCES AT KFSD AND
KSUX WITH LESSER CHANCES AROUND KHON...WILL CONTINUE THROUGH ABOUT
5Z...BECOMING MUCH MORE ISOLATED THEREAFTER. SKIES SHOULD REMAIN
MAINLY VFR BUT SOME PATCHY FOG AND CEILINGS AROUND 1500 FEET
POSSIBLE AT KFSD AND KSUX AS THE SYSTEM LIFTS OUT THIS EVENING. FOG
SHOULD NOT BE A PROBLEM OVERNIGHT. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 5, 11:21 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT MON JUL 05 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1121 AM CDT MON JUL 05 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
THE DAY...ALTHOUGH MOST ACTIVITY WILL BE SHORT LIVED. A FEW OF
THE STORMS MAY CONTAIN BRIEF HEAVY RAINFALL.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.
ELSEWHERE...RIVERS CONTINUE TO FALL. THE FIRESTEEL CREEK NEAR
MOUNT VERNON WILL BE IN FLOOD THIS WEEK...AND THE BIG SIOUX RIVER
NEAR BROOKINGS UNTIL LATE THIS WEEK. THE LITTLE SIOUX RIVER NEAR
LINN GROVE AND CHEROKEE WILL ALSO BE IN FLOOD UNTIL EARLY TO MID
WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN
MOVING EASTWARD OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY.
SEVERE WEATHER IS NOT EXPECTED AT THE PRESENT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 5, 4:22 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT MON JUL 5 2010

IAZ001-012-SDZ067-052245-
LYON-SIOUX-LINCOLN-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...CANTON...LENNOX...TEA...
HARRISBURG
422 PM CDT MON JUL 5 2010

...SPECIAL WEATHER STATEMENT...

FUNNELS HAVE BEEN REPORTED ALL AFTERNOON IN AREAS ACROSS NORTHWEST
IOWA AND SOUTHWEST MINNESOTA. AT 415 PM...THE MOST SERIOUS CONCERN AT
THIS TIME HOWEVER...IS ONE FUNNEL WAS REPORTED TO BE TOUCHING THE
GROUND...5 TO 7 MILES NORTH OF CANTON IN LINCOLN COUNTY SOUTH
DAKOTA. THIS INFORMATION WAS RELAYED BY OFF DUTY LAW ENFORCEMENT
PERSONNEL. THERE IS AN OUTFLOW BOUNDARY THAT THIS BRIEF TORNADO
LIKELY SPUN UP ON. ROTATION IS NOT SEEN ON THE NATIONAL WEATHER
SERVICE DOPPLER RADAR...EVEN BELOW ONE THOUSAND FEET VERY CLOSE TO
THE SURFACE. THEREFORE IT IS LIKELY DUE TO A LACK OF ROTATIONAL
ORGANIZATION...THAT ANY TOUCHDOWN WILL BE VERY BRIEF...TOO BRIEF TO
PUT OUT A TORNADO WARNING AT THIS TIME.

THIS SITUATION WILL BE MONITORED EXTREMELY CLOSE HOWEVER FOR
FUTURE TORNADO WARNINGS. IF YOU SEE FUNNEL CLOUDS OR BRIEF SPIN UP
TORNADOES...YOU ARE ENCOURAGED TO SEEK SHELTER...ESPECIALLY IN
SIOUX AND LYON COUNTIES IN NORTHWEST IOWA LATE THIS AFTERNOON.

 MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:05 PM CDTFlash Flood WarningFSDJackson, Nobles3 hr

Nearby

Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.